Dextromethorphan and Quinidine/Fluoxetine; Paroxetine
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When dextromethorphan-quinidine is taken with fluoxetine or paroxetine, your body may process both medicines more slowly. In addition, both medicines can increase the level of serotonin in your body.
What might happen:
You could have worsening of usual side effects such as dizziness, headache, or nausea.High serotonin levels may cause changes in body temperature, blood pressure, muscle movements and mood, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be very serious or rarely life threatening.
What you should do about this interaction:
Make sure your healthcare professional (e.g.doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering or stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Nuedexta (dextromethorphan hydrobromide and quinidine sulfate) US prescribing information. Avanir Pharmaceuticals August, 2011.
2.Schoedel KA, Pope LE, Sellers EM. Randomized open-label drug-drug interaction trial of dextromethorphan/quinidine and paroxetine in healthy volunteers. Clin Drug Investig 2012 Mar 1;32(3):157-69.
3.Paxil (paroxetine hydrochloride) US prescribing information. GlaxoSmithKline December, 2012.
4.Prozac (fluoxetine hydrochloride) US prescribing information. Eli Lilly and Company January, 2013.
5.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.